Thanks for standing by!
Ok, so there are a few concerns here. At the one end, you are describing stool with blood in it and an increased sense of urgency. This is text-book for colitis - and the most common treatment is metronidazole (flagyl) which you mentioned that your dog is on. That makes me think your vet also thought this was the diagnosis. At the other end you are describing vomits with flecks of blood in it. This makes me think that there is a stomach ulcer - for which the most common treatment is sucralfate (carafate) which you mention that your dog is on. Again, it makes me think that your vet thought the same thing!
Let me explain a bit more about each of these problems:
1. Colitis is an inflammation of the colon. With colitis, dogs tend to have more frequent bowel movements, a sense of urgency, sometimes straining, and sometimes mucus and even blood on the stools. The stools often start out a bit soft, or pudding like and become gelatinous, shiny and mucoid as it progresses.
Colitis just means that there is an inflammation of the colon, which is the last part of the intestine. The colon makes mucus to help the stool to pass along, so when it is inflamed it makes a lot of mucus, and also can have erosions that lead to bleeding.
Changes in diet are a common cause of colitis, as are stressful events (a move, changes in routine, visitors), parasites, and many other things. Often we don't ever find the cause.
Colitis is treated with metronidazole and with-holding food to allow the intestines a chance to heal.
2. A stomach ulcer can happen in dogs just like in humans. It can be as a result of medication (especially aspirin), kidney disease, helicobacter bacterial infection, stress or idiopathic (meaning that once again we don't know the cause). It is treated with sucralfate (carafate) which acts as a bandaid to stick to the areas that are ulcerated. Thus, it is very important that this medication be given on an EMPTY stomach. Give it at least 30 minutes before feeding.
Now, when we see BOTH bloody stool and blood tinged vomitus, I start to get much more worried than when I see either one alone. When we see both, we are suddenly talking about a problem all through the intestinal tract. When we see both, it is called HGE - hemorrhagic gastroenteritis. This is a problem that tends to occur in small breed dogs, often when they are much younger than Buster (2-4 years is most common). It comes on very suddenly, with vomiting, diarrhea and even frank blood in the stools.
Typically, the packed cell volume (PCV, hematocrit or HCT are other names for this) is 60% or higher. This is a blood test and is a measure of how very dehydrated and shocky dogs with this problem are.
Usually, HGE is treated aggressively in hospital with IV fluids, anti-nausea medication, antibiotics and gastric protectants. Dogs with this problem have difficulty absorbing the fluids that they take in by mouth (as evidenced by the diarrhea - the water is just coming out again), so we treat them by giving the fluid intravenously to allow the intestines to rest and heal.
In terms of what causes this, the short answer is we don't know. There are many theories - a virus, a bacteria, a food poisoning, a parasite, stress. We really just don't know. Most dogs that have HGE never have another episode. However, with hospitalization and treatment, most dogs do recover from HGE and have no lasting problems. It does, however, take several days of treatment and supportive care.
For more information, here are some links:
Without seeing your little guy, I can't say whether treating him at home is advisable. But with what you have described, I am very concerned about Buster and would advise that he be seen by a veterinarian as soon as possible. Waiting until Monday could indeed be dangerous if he cannot absorb the fluids you are giving him by mouth. I am very worried about him!
I'm sorry that your little guy is going through this, and realize all too well how expensive this may be.